Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Stroke

Dilantin to treat TIA`s?

09/26/2007

Question:

My mom is 85 years old and suffers from expressive speech/ language disorders since 1995 due to a stroke. Added to this is a developing condition of dementia. After two TIA`s in two days, the MD prescribed a small daily dose of dilantin. She is more tired, sleeping frequently and less focused. But I don`t know if this is a result of the two occasions of unconsciousness or the new drug. What do you think? Thanks.

Answer:

I cannot give a definite answer to your question from the information provided. Dilantin is a treatment for seizures. If the spells involved episodes of unconsciousness, the physician likely thinks that these are seizures rather than TIA's. In general, unconsciousness is not common with TIA's. I would recommend that you discuss this with her physician, so that you understand his/her thinking on this matter. During this call, you could relay the information about potential Dilantin side effects.

For more information:

Go to the Stroke health topic, where you can:

Response by:

Brett   Kissela, MD Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati